December 9, 2020
I'm new to the site and so happy to be here! I was diagnosed with UC about 2 years ago and am currently on Humira. One thing that I have noticed is that every month or so, my iron levels get really low and I start getting headaches, oversleeping, and feeling fatigued all day. I'm wondering if anyone else gets these symptoms, or what y'all do to keep your iron up?
Thanks in advance!
December 11, 2020
I checked into this for you and it looks like there is a link between anemia and IBD. Of course, only your doctor will be able to tell for sure if that's what you're dealing with, so it's important to talk to them about the symptoms you're experiencing.
In the meantime, I wanted to send you some information on anemia as well as some common symptoms so you can understand more about it and see if this sounds like what you're dealing with.
If anemia is the cause of your fatigue and low iron, the most common treatment is an iron supplement, but there are some other options as well.
I really hope this helps and you're able to get some answers! Please keep us posted.
Kindly, Crystal (IBD team)
January 22, 2021
Having iron deficiency anaemia is not uncommon for people with IBD. This can be for a number of reasons, such as blood loss due to flaring, not absorbing the iron properly due to flare or scarring in the intestine, and it can also be a result of surgery.
Have you discussed this with your doctor?
Usually, supplements are prescribed. You can buy these over the counter, but at a lower dose. So it will really depend on how low your levels are, and whether you can increase this naturally with what you eat too. Iron supplements don't agree with everyone, but some find liquid iron easier to tolerate than tablets. If supplements don't bring your levels up enough, or you can't tolerate them, then iron infusions can be done. I have to have iron infusions because I can't tolerate oral iron. I have a lot of pain and either constipation OR green liquid stool. I have a stoma and no colon too, so managing to constipate me is pretty impressive lol.
- Sahara (team member)
February 19, 2021
Hi and welcome lili15!
The short answer is yes. I have definitely experienced those symptoms. They are no fun. Im sorry you are struggling with this on top of your UC.
Here is the long answer: I have UC and anemia and have to take iron everyday to ward off headaches, pallor and some of my fatigue.
As the other commenters have said, you should ask your doctor. Your doctor can check your iron levels(more specifically your red blood cell numbers) and can tell you if you are anemic.
If you are, go ahead and ask how much iron you should be taking daily. Most over the counter iron supplements are a low dose, 24mg or 65mg, meant for people with healthy levels of iron. Your doctor may tell you to take as much as 325mg a day(that is what Im supposed to be taking).
Some iron supplements irritate people's stomachs, and taking high amounts of iron can cause constipation. One that I am taking right now, that hasn't caused me any trouble, is a high dose(750mg) derived from cow liver and is produced by Wholesome Wellness. The other one I like has vitamin C mixed in so it is easier on the stomach.
If you do end up taking an iron supplement and if it doesn't help, you may have to take folic acid at the same time. My mother had low iron everytime she got pregnant and the only way she could absorb her iron was to take folic acid along with her iron. Be sure to ask your doctor if any of these will play badly with your humira before taking them.
I hope this is helpful and that you and your doctor find the cure for your low iron!